Painkillers May Make Headaches Worse

Painkillers May Make Headaches Worse

That pill you pop may be making your headache worse. A British study found that over a million people in the UK may be suffering from headaches triggered by the use of too many painkillers.

The report by the National Institute of Health and Clinical Excellence (NICE) warns that people may actually suffer more severe and frequent headaches through the long-term use of common pain relievers such as aspirin, paracetamol (acetaminophen) and non-steroidal anti-inflammatory drugs (NSAIDS) such as ibuprofen or naproxen

“We have effective treatments for common headache types,” said Martin Underwood, professor of primary care research at Warwick Medical School, and chair of the NICE study.  “However, taking these medicines for more than 10 or 15 days a month can cause medication overuse headache, which is a disabling and preventable disorder.  Patients with frequent tension-type headaches or migraines can get themselves into a vicious cycle, where their headaches are getting increasingly worse, so they take more medication which makes their pain worse.”

NICE said physicians should be alert to possible medication overuse headaches when patients take over-the-counter pain relievers regularly for three or more months. It should also be a red flag for doctors when patients take a stronger prescribed pain medicines, such as triptans, ergots and codeine for 10 days a month or more

The study advises that most headaches do not warrant diagnostic tools such as brain scan.

“Although headache is the most common neurological problem seen by GP’s and neurologists, many people are not receiving correct or timely diagnoses,” said Gillian Leng, deputy chief executive of NICE.  “The key features of medication overuse and the symptoms that distinguish the types of primary headache can be overlooked and concerns from patients about possible underlying causes can lead to unnecessary hospital investigations.  These can mean people experience delays in receiving adequate pain relief from what can be an extremely disabling condition.”

According to the study, the only treatment for medication overuse headaches is to abruptly stop using the medication, even though symptoms will most likely worsen before patients experience relief.

“Explaining to patients that they should abruptly stop their medication, knowing that their headache will get much worse for several weeks before it will improve, is not an easy consultation,” said Underwood.

Medication overuse patients who use strong opioids, who have other significant medical illness, or those who have tried unsuccessful to stop their medication, should be referred to a specialist and possibly admitted to a hospital.

Authored by: Mary Krasn